Development of acute pulmonary hypertension after bortezomib treatment in a patient with multiple myeloma: a case report and the review of the literature.


Akosman C., Ordu C., Eroglu E. , Oyan B.

American journal of therapeutics, cilt.22, 2015 (SCI İndekslerine Giren Dergi)

Özet

Bortezomib is widely used in treatment of multiple myeloma. In recent years, severe bortezomib-induced lung injury has been reported. The clinical course is generally characterized with fever and dyspnea, followed by respiratory failure with pulmonary infiltrates. Herein, we report a 57-year-old man with newly diagnosed multiple myeloma admitted with dyspnea, fever, and hypotension on the third day of the first dose of bortezomib therapy. He had bilateral jugular venous distention, crackles at the bases of the lungs and hepatomegaly. Transthoracic echocardiography revealed acute pulmonary hypertension (PH) with an estimated pressure of 70 mm Hg. The perfusion scintigraphy ruled out pulmonary embolism, and microbiological examination was negative. On his course, fever, dyspnea, hypoxia, and pulmonary vascular pressure subsided rapidly. The sudden onset of PH and its rapid decrement without any treatment suggests bortezomib as the underlying cause. Subsequently, the patient did not respond to vincristine-doxorubicin-dexamethasone regimen and thalidomide. Bortezomib treatment was repeated, and no pulmonary adverse reactions occurred. Follow-up echocardiographies revealed pulmonary arterial pressures to be maximally of 35 mm Hg. To our knowledge, this is the first case of acute PH after front-line bortezomib therapy. In this report, we review bortezomib-related pulmonary complications in the literature and possible underlying mechanisms.